Send to

Choose Destination
See comment in PubMed Commons below
J Clin Oncol. 2008 Nov 20;26(33):5465-76. doi: 10.1200/JCO.2008.18.4184. Epub 2008 Oct 27.

Cancer treatment-induced bone loss in breast and prostate cancer.

Author information

  • 1Department of Surgery/Urology, Centre Hospitalier de l'Université de Montréal, University of Montreal, Montreal, Quebec, Canada.



Bone loss resulting from the treatment of breast and prostate cancer is an emerging problem. Bisphosphonates have a potential role in the prevention of this cancer treatment-induced bone loss (CTIBL).


Studies evaluating the incidence and prevalence of CTIBL in early breast and prostate cancer patients and trials evaluating the preventative role of bisphosphonates were identified by a search of the PubMed and Cochrane Library databases through the end of March 2008. Reference lists from retrieved articles were cross referenced, and further information was obtained from relevant scientific meetings.


Several therapies commonly used in the treatment of women and men with breast and prostate cancers, in particular the aromatase inhibitors (AIs) for breast cancer and androgen deprivation therapy (ADT) for prostate cancer, are associated with significant bone loss and with an increase in fracture risk. The use of bisphosphonates seems to attenuate the bone loss, although the long-term impact remains unclear because of insufficient follow-up.


Adjuvant endocrine therapy with an AI or androgen deprivation can be considered a risk factor for the development of osteopenia, osteoporosis, and bone fracture, which can be mitigated by appropriate bisphosphonate therapy. Clear identification of risk factors for osteoporosis in individual patients should aid treatment decisions about whether to use bisphosphonates when starting or switching to an AI or ADT. Patients need to be educated about this risk and other measures to avoid this complication, including lifestyle modifications that may benefit their general and bone health.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center